Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 183, NWS Sioux Falls, SD

August 2, 2014Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2014, 8:25 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2014, 8:25 PM CDT (01:25 UTC)
Expired
Aug 2, 2014, 9:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:35 PM CDTHAIL 310 W Lake Andes, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS53 KFSD 030125
SVRFSD
SDC023-053-030200-
/O.NEW.KFSD.SV.W.0183.140803T0125Z-140803T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 900 PM CDT

* AT 822 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  LAKE ANDES...AND MOVING SOUTH AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  PICKSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4325 9880 4323 9857 4299 9852 4299 9879
      4299 9888
TIME...MOT...LOC 0125Z 003DEG 25KT 4309 9869

HAIL...1.50IN
WIND...<50MPH

$$

MJF
2 follow-up statements
951 
WWUS53 KFSD 030141
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT AUG 2 2014

SDC023-053-030200-
/O.CON.KFSD.SV.W.0183.000000T0000Z-140803T0200Z/
GREGORY SD-CHARLES MIX SD-
841 PM CDT SAT AUG 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES UNTIL 900 PM CDT...

AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
PICKSTOWN...AND MOVING SOUTH AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR THE MISSOURI RIVER...GET AWAY FROM THE WATER AND MOVE 
TO SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.

&&

LAT...LON 4322 9880 4320 9857 4299 9852 4299 9888
TIME...MOT...LOC 0141Z 011DEG 24KT 4306 9870

HAIL...1.50IN
WIND...<50MPH

$$

MJF
214 
WWUS53 KFSD 030200
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT AUG 2 2014

SDC023-053-030209-
/O.EXP.KFSD.SV.W.0183.000000T0000Z-140803T0200Z/
GREGORY SD-CHARLES MIX SD-
900 PM CDT SAT AUG 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES WILL EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING WILL BE MOVING OUT OF THE 
WARNED AREA VERY SHORTLY. HAIL UP TO THE SIZE OF NICKELS AND GUSTY 
WINDS ARE STILL VERY POSSIBLE NEAR THE NEBRASKA BORDER SOUTHEAST OF 
FAIRFAX. 

LAT...LON 4322 9880 4320 9857 4299 9852 4299 9888
TIME...MOT...LOC 0159Z 011DEG 24KT 4294 9873

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:32 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 2, 6:32 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT SAT AUG 2 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 326 PM CDT SAT AUG 2 2014

MCV CONTINUES TO SPIN ACROSS SOUTHWEST MINNESOTA...AND AFTER DIURNAL
DOWN TIME LATE MORNING AND EARLY AFTERNOON...HAS STARTED TO KICK UP
DEVELOPMENT OF SHRA/TSRA ONCE AGAIN IN A CONCENTRATED AREA. MCV IS
IN ADVANCE OF ONE STRONG WAVE PUSHING INTO WEST CENTRAL MINNESOTA...
WHILE ANOTHER WAVE IS POISED ACROSS NORTH CENTRAL SOUTH
DAKOTA...BOTH MOVING SOUTHEAST AT AROUND 20 MPH. EVOLUTION OF
CONVECTION IN THE SHORT TERM...AS WELL AS POTENTIAL FOR HAZARDOUS
WEATHER...IS PRIMARY CONCERN.

MCV WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED CONVECTION AS IT
DRIFTS ACROSS SOUTHWEST MINNESOTA...ENVIRONMENT SOMEWHAT LESS
UNSTABLE THAN THAT TO THE WEST...WITH A GRADIENT IN MID LEVEL LAPSE
RATE OVER THE HEART OF THE CWA. COULD SEE A LITTLE MARGINAL HAIL
WITH STRONGER STORMS LATE AFTERNOON IN SW MN. TRAILING MID LEVEL
BOUNDARY FROM THIS...ALONG WITH VISUAL EVIDENCE OF ACCAS SUGGESTS
POTENTIAL LOCATION FOR MORE DEVELOPMENT BACK TO THE NORTHWEST
THROUGH EARLY EVENING.

AS WEAK JET DROPS SOUTH THIS EVENING...WILL GET AN INCREASE IN THE
LOW LEVEL JET...NOT A STRONG INCREASE...BUT JUST ENOUGH THAT WILL
ENHANCE NOCTURNAL DEVELOPMENT TOWARD THE LOWER MISSOURI VALLEY
HEADING THROUGH THE NIGHT. ELEVATED INSTABILITY SHOULD REMAIN A
FAIRLY SKINNY 500-1000 J/KG AT MOST...AND EFFECTIVE SHEAR IS JUST
ENOUGH THAT COULD SEE A LITTLE MARGINAL HAIL WITH STORMS...BUT THIS
WOULD BE MORE APT TO BE DURING THE EVENING...AND THEN PERHAPS
FURTHER SOUTHWARD LATER INTO THE NIGHT.

MOST ACTIVITY EXCEPT FOR SOME LINGERING CONVECTION IN THE FAR
EAST/SOUTHEAST SHOULD HAVE ENDED BY 12Z...WITH LACK OF DEEPER LIFT
SUPPORT FOR MUCH OF THE DAY. BY TOMORROW AFTERNOON...BOUNDARY
REINFORCED BY ANY CONVECTION SHOULD HAVE SETTLED SOUTHWARD INTO
EASTERN NEBRASKA AND WESTERN IOWA AND WILL WATCH SECONDARY BOUNDARY
MOVING SOUTHWARD THROUGH NORTHEAST SOUTH DAKOTA DURING THE
AFTERNOON. WITH SUPPORT OF ANOTHER OF THESE WEAK NORTHWEST FLOW
WAVES...SHOULD GET ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT.
SOME FAIRLY HIGH DEWPONTS WILL CONGEAL AROUND THE SOUTHERN BOUNDARY
AND INCREASE POTENTIAL INSTABILITY...ALTHOUGH COULD REMAIN JUST A
BIT CAPPED UNTIL SUBTLE LIFT FORCING BEYOND THE DAYTIME PERIOD.
AGAIN WOULD HAVE A VERY MARGINAL SEVERE WEATHER THREAT FOR MAINLY
EAST THROUGH SOUTH CWA DURING THE LATE AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 326 PM CDT SAT AUG 2 2014

A WEAK FRONTAL BOUNDARY WILL SAG THROUGH THE REGION LATE SUNDAY
AFTERNOON AND DROP SOUTHEAST. AN ISOLATED STORM OR TWO MAY FORM
ALONG THIS BOUNDARY LATE SUNDAY AFTERNOON...AND WILL MAINTAIN A
SLIGHT CHC POP OVER THE FAR EASTERN CWA.

THE MID LEVEL RIDGE WILL BEGIN TO FLATTEN EARLY NEXT WEEK AND WILL
BRING AN EXTENDED PERIOD OF UNSETTLED WEATHER TO THE NORTHERN
PLAINS...ESPECIALLY BY MID WEEK. BY MONDAY...ANTICIPATING A WEAK
SHORTWAVE TO CROSS THE NORTHERN ROCKIES AND ENTER INTO NORTHWESTERN
SD MONDAY MORNING. MUCH LIKE THIS MORNING...COULD ANTICIPATE A WEAK
MCV CROSSING THE AREA...SO WHILE OVERALL POP TRENDS ARE LOW...WILL
NEED TO WATCH HOW THIS WAVE MOVES SOUTHEAST.

THE MOST UNSETTLED PERIOD OF THE MEDIUM RANGE BEGINS BY TUESDAY
MORNING AS A WARM FRONT FORMS SOUTH OF THE CWA MONDAY NIGHT.
SEVERAL PIECES OF ENERGY WILL BEGIN TO EJECT EASTWARD INTO THE
PLAINS BY MID-WEEK...AND MODELS CONTINUE TO HAVE A RELATIVELY
SCATTERED PERSPECTIVE ON WHERE THE HIGHEST INFLUENCE FROM THIS ENERGY
WILL FALL. AT THIS TIME...RAIN CHANCES ARE EXPECTED TO INCREASE
EARLY TUESDAY MORNING...AND PERSIST ALL DAY AND INTO TUESDAY NIGHT
ALONG AND NORTH OF THE WARM FRONT. DEPENDING ON WHERE THIS BOUNDARY
FALLS...TEMPERATURES COULD BE SUBSTANTIALLY IMPACTED ON WEDNESDAY
WITH RAIN COOLED AIR NORTH OF THE BOUNDARY AND A QUICK JUMP INTO THE
80S SOUTH OF THE BOUNDARY. ECMWF/GFS CONTINUE TO FLIP FLOP ON THE
THURSDAY AND FRIDAY TIME PERIODS...WITH COMPLETELY DIFFERENT
PICTURES ALOFT. ECMWF DOES LINE MORE FAVORABLE WITH THE
GEM...SUGGESTING CONTINUED PRECIPITATION CHANCES THURSDAY AND
DIMINISHING CHANCES FRIDAY. GFS ON THE OTHER HAND AS RENEWED UPPER
RIDGING AND SURFACE HIGH PRESSURE OVER THE GREAT LAKES WHICH WOULD
SUGGEST A BRIEF BREAK IN PRECIPITATION THURSDAY WITH RENEWED RAIN
CHANCES BY FRIDAY. ALL THIS SAID...CONFIDENCE LEVELS RATHER
LOW...AND GIVEN VARIANCE IN GUIDANCE...SEE NO REASON TO DEVIATE
SUBSTANTIALLY FROM POPULATED VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 632 PM CDT SAT AUG 2 2014

GENERALLY VFR WITH ISOLATED -TSRA THROUGH 06Z...POSSIBLY
CONTINUING SOUTH OF INTERSTATE 90 THROUGH 15Z. POSSIBLE EXCEPTION
TO VFR IN THE FORM OF PATCHY 3-5SM/BR 08Z-14Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...DUX
AVIATION...
Hazardous weather outlook, Aug 2, 4:41 AM CDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT SAT AUG 2 2014

MNZ071-097-098-SDZ038>040-050-052>070-030945-
LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-
441 AM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ071-030945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
DIXON-DAKOTA-UNION-
441 AM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SPOTTY THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 THIS
AFTERNOON...AND SOUTH OF INTERSTATE 90 OVERNIGHT TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. IF
THUNDERSTORMS DO DEVELOP...STRONGER STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 2, 7:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             SSW STICKNEY            43.59N 98.44W
08/02/2014  E1.25 INCH       AURORA             SD   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL WITH A FEW HALF DOLLAR
            SIZE...SMALLER HAIL FALLING 10 MINUTES LATER.

0747 PM     HAIL             STICKNEY                43.59N 98.44W
08/02/2014  E1.75 INCH       AURORA             SD   FIRE DEPT/RESCUE

&&
Local storm report, Aug 2, 8:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             6 E PLATTE              43.38N 98.73W
08/02/2014  E2.00 INCH       CHARLES MIX        SD   PUBLIC

&&
Local storm report, Aug 2, 8:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 SW STICKNEY           43.54N 98.49W
08/02/2014  E1.75 INCH       AURORA             SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:47 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas43 min
Aug 2, 7:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas40 min
Aug 2, 8:47 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory43 min
Aug 2, 9:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.